Florida, 2023

Funnel Cloud in Florida, September 9, 2023

September 9, 2023 · NWS MFL · 1 event in 1 county or zone

A weakening upper-level trough over the Florida Peninsula created an atmosphere that was conducive for diurnal convection as showers and storms developed along sea-breeze boundaries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A weakening upper-level trough over the Florida Peninsula created an atmosphere that was conducive for diurnal convection as showers and storms developed along sea-breeze boundaries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Sep 9, 1:21 PM EST, 4 hours 24 minutes earlier.

Area forecast discussion, Sep 9, 1:21 PM EST, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Miami FL
221 PM EDT Sat Sep 9 2023

...New LONG TERM...

.SHORT TERM...
(Rest of today through Sunday)
Issued at 1200 PM EDT Sat Sep 9 2023

Models depict a departing trough/low complex moving NE across the
eastern seaboard and away from SoFlo, while sea breeze/convective
cells have been developing along the Atlantic coast since the
late morning hours. E/SE winds around 10 kt will continue to
establish as the ridge over the NW Atl expands into the region.
Any additional convection will likely develop more towards the
interior areas as sea breezes push inland. Latest GFS/EURO and
local solutions do keep some lingering energy in the wake of the
trough/low, which could be enough to support a few strong storms
near the lake region. 12Z MFL sounding data show PWATs increasing
to near 2 inches, and a moist layer around 900 mb. Thus, general
PoPs have been adjusted into the 60 percent range for interior
areas, and into the 50 percent range for the east coast based on
current trends.

For Sunday, expect a similar weather scenario with no significant
changes in the pattern or the wind flow. But a slightly drier air
mass will keep POPs in the scattered category, around 40-50 percent.
Any thunderstorm that forms will have the potential to produce gusty
winds, localized heavy rain, and lightning.

Afternoon temperatures will remain in the low-mid 90s, while morning
lows will be in the mid-upper 70s.

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 221 PM EDT Sat Sep 9 2023

Synoptic Overview: The start of the extended period will be
characterized by rising heights over the area as ridging nosing
northwest out of the southern Carribean and temporarily bridges
with the more expansive subtropical high over the western
Atlantic. This composite western Atlantic ridge will erode by mid-
week as a potent shortwave moves through the Great Lakes (thus
creating the weakness to draw Lee northward away from our area).

At the surface, light easterly flow will prevail for the start of
the workweek as SFL resides on the southern fringe of high
pressure over the western Atlantic, with the flow becoming more
N-NErly by the mid-week period as the gradient tightens between
high pressure over the Central US and Hurricane Lee passing over
the western Atlantic. Late in the period (Thursday/Friday) a cold
front will cross into Northern Florida and likely stall in that
vicinity to end the workweek.

PWATs will generally remain below climo through the period,
ranging between 1.5-2 inches (10th-40th percentiles) with the
highest values likely early and late week, with a period of lower
values expected mid-week at the flow shifts more N-NE and some
drier mid-latitude air temporarily filters in ahead of the late-
week front.

Details: A relatively typical easterly flow sea-breeze dominant
convective regime set up looks likely on Monday with the best
rain chances shifting from near the east coast in the
morning/early afternoon to the Interior and west coast later in
the afternoon. Rain chances will be slightly lower (but with a
similar spatiotemporal pattern) on Tuesday as the 1000-700mb mean
flow acquires more of a northerly component and slightly drier
air begins to filter in. Wednesday will likely be somewhat drier
still, with rain chances then becoming more uncertain late week
due to uncertainty surrounding the front's southward progress.

High temperatures are generally expected to run in the low to mid
90s, while max heat indices will decrease from around 105 early in
the week, to around 100 in the mid-late week as the somewhat drier
air moves in.

&&

.AVIATION...
(18Z TAFS)
Issued at 106 PM EDT Sat Sep 9 2023

MVFR periods are possible for the Atlantic terminals as early
afternoon convection began developing along the sea breeze
boundaries. MVFR/VFR impacts should be brief as most showers/storms
should be short-lived. Winds will shift mainly to the ESE around
10kt after 18Z, except at APF where the Gulf breeze will keep
westerly flow through around 23-00Z. Winds become light and
variable tonight with VFR prevailing overnight.

&&

.MARINE...
Issued at 106 PM EDT Sat Sep 9 2023

Benign conditions are expected to continue through the rest of the
weekend and into early next week. Winds will generally be 5-10kts
with occasional gusts up to 15kts. There will be chances for some
widely scattered showers and storms that could result in locally
higher seas and wind gusts at times, but overall calm conditions
persist.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            78  91  79  92 /  10  40  20  30
West Kendall     76  94  77  94 /  10  40  10  30
Opa-Locka        77  92  77  92 /  10  40  20  40
Homestead        77  91  77  91 /  10  30  20  30
Fort Lauderdale  77  90  78  90 /  10  40  20  40
N Ft Lauderdale  78  91  78  92 /  20  40  20  40
Pembroke Pines   77  91  77  92 /  10  40  20  40
West Palm Beach  77  91  77  91 /  10  40  20  40
Boca Raton       77  91  78  92 /  20  40  20  40
Naples           77  93  78  94 /  10  40  10  30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

SHORT TERM...99
LONG TERM....Carr
AVIATION...99
Hazardous weather outlook, Sep 9, 2:51 AM EST, 14 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
351 AM EDT Sat Sep 9 2023

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
100800-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
351 AM EDT Sat Sep 9 2023

...Scattered Storms Mostly Interior this Afternoon and Evening...

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.

.DAY ONE...Today and tonight.

Thunderstorms: Scattered thunderstorms are expected later this
afternoon into the evening over primarily interior portions of South
Florida. Gusty winds, frequent lightning, and heavy rain are the main
threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered thunderstorms will be possible through the weekend and
into early next week, especially over interior and southwest FL. The
strongest thunderstorms could contain heavy downpours and gusty
winds.

Heat indices begin to climb back into the 100F-105F range by early
next week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report high wind, hail, and
flooding to the National Weather Service forecast office in Miami.

In the hours before

Special weather statement, Sep 9, 1:10 PM EST, 4 hours 35 minutes before
Special Weather Statement
National Weather Service Miami FL
210 PM EDT Sat Sep 9 2023

FLZ067-091845-
Inland Palm Beach County FL-
210 PM EDT Sat Sep 9 2023

...A strong thunderstorm will impact portions of central Palm Beach
County through 245 PM EDT...

At 210 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Lion Country Safari Park, or 9 miles west
of Wellington. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lion Country Safari Park and Loxahatchee NWR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2663 8033 2661 8061 2683 8059 2681 8031
TIME...MOT...LOC 1810Z 205DEG 2KT 2668 8039

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Hadi
Special weather statement, Sep 9, 2:21 PM EST, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Miami FL
321 PM EDT Sat Sep 9 2023

FLZ073-173-174-091945-
Far South Miami-Dade County FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
321 PM EDT Sat Sep 9 2023

...A strong thunderstorm will impact portions of central Miami-Dade
County through 345 PM EDT...

At 321 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over The Redland, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Homestead, Homestead General Airport, Homestead Miami Speedway, The
Redland, Florida City, Homestead Base, Naranja, Princeton, Leisure
City, Homestead Bayfront Park, Goulds and Inlikita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2550 8063 2565 8051 2545 8027 2530 8049
TIME...MOT...LOC 1921Z 313DEG 11KT 2552 8051

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Hadi
Special weather statement, Sep 9, 2:43 PM EST, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Miami FL
343 PM EDT Sat Sep 9 2023

FLZ071-072-092015-
Inland Broward County FL-Metro Broward County FL-
343 PM EDT Sat Sep 9 2023

...A strong thunderstorm will impact portions of northern Broward
County through 415 PM EDT...

At 343 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Tamarac. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Coral Springs, Davie, Plantation, Sunrise, Tamarac, Margate,
Lauderhill, Weston, North Lauderdale, Sawgrass Mills Mall,
Intersection I-75 And U.S. 27, Pine Island Ridge and Markham Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2628 8040 2624 8022 2607 8026 2611 8046
TIME...MOT...LOC 1943Z 027DEG 4KT 2622 8032

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Hadi
Special weather statement, Sep 9, 3:14 PM EST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Miami FL
414 PM EDT Sat Sep 9 2023

FLZ071-072-172-092045-
Inland Broward County FL-Coastal Broward County FL-
Metro Broward County FL-
414 PM EDT Sat Sep 9 2023

...Strong thunderstorms will impact portions of northern Broward
County through 445 PM EDT...

At 414 PM EDT, National Weather Service meteorologists were tracking
strong thunderstorms along a line extending from Coconut Creek to
Tamarac to near Intersection I-75 And U.S. 27. Movement was south at
10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fort Lauderdale, Coral Springs, Pompano Beach, Davie, Plantation,
Sunrise, Tamarac, Margate, Lauderhill, Weston, Coconut Creek, Oakland
Park, North Lauderdale, Lauderdale Lakes, Wilton Manors, Lazy Lake,
Broadview-Pompano Park, St. George, Pine Island Ridge and Village
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2615 8013 2607 8026 2611 8046 2621 8041
      2625 8027 2631 8018
TIME...MOT...LOC 2014Z 355DEG 7KT 2627 8019 2619 8027 2618 8040

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Hadi
Special weather statement, Sep 9, 3:31 PM EST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Miami FL
431 PM EDT Sat Sep 9 2023

FLZ071-092100-
Inland Broward County FL-
431 PM EDT Sat Sep 9 2023

...A strong thunderstorm will impact portions of central Broward
County through 500 PM EDT...

At 431 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Intersection I-75 And U.S. 27, or 9 miles
west of Sunrise, moving west at 5 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Mile Marker 30 On Alligator Alley, East Toll Gate On Alligator Alley
and Intersection I-75 And U.S. 27.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2621 8041 2611 8046 2610 8055 2623 8055
      2623 8045
TIME...MOT...LOC 2031Z 087DEG 6KT 2618 8045

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Hadi
Special weather statement, Sep 9, 3:45 PM EST, 2 hours before
Special Weather Statement
National Weather Service Miami FL
445 PM EDT Sat Sep 9 2023

FLZ072-172-092115-
Coastal Broward County FL-Metro Broward County FL-
445 PM EDT Sat Sep 9 2023

...A strong thunderstorm will impact portions of central Broward
County through 515 PM EDT...

At 444 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Lauderdale Lakes, or near Fort Lauderdale,
moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fort Lauderdale, Hollywood, Pompano Beach, Davie, Plantation,
Sunrise, Tamarac, Margate, Lauderdale-By-The-Sea, Lauderhill, Coconut
Creek, Oakland Park, North Lauderdale, Lauderdale Lakes, Dania Beach,
Wilton Manors, Sea Ranch Lakes, Lazy Lake, Broadview-Pompano Park and
St. George.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2613 8029 2624 8022 2622 8008 2602 8011
TIME...MOT...LOC 2044Z 319DEG 7KT 2616 8019

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Hadi

The radar

The Miami radar (KAMX), 141 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Collier

When
September 9, 5:45 PM EST
Where
Collier County, 4.54 mi NNE of Golden Gate
Reported by
Broadcast Media
Coordinates
26.230, -81.640

Broadcast Media shared photos of a funnel cloud near Golden Gate Estates, associated with a shower moving over the area.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1141343.